Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 9, NWS Lubbock, TX
NWS Lubbock, TX issued this wind advisory at Feb 20, 2023, 10:29 AM CST for 5 counties in Texas. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2023, 10:29 AM CST (16:29 UTC)
- Expired
- Feb 20, 2023, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Lubbock, TX
Counties Bailey County, TX, Castro County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX
The radar
The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 4.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862 WWUS74 KLUB 201629 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 1029 AM CST Mon Feb 20 2023 TXZ021>023-027-028-210000- /O.NEW.KLUB.WI.Y.0009.230220T1629Z-230221T0000Z/ Parmer-Castro-Swisher-Bailey-Lamb- Including the cities of Amherst, Farwell, Friona, Bovina, Olton, Tulia, Happy, Littlefield, Hart, Dimmitt, and Muleshoe 1029 AM CST Mon Feb 20 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts up to 50 mph. * WHERE...Bailey, Lamb, Castro, Parmer, and Swisher Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 01
2 follow-up statements
562 WWUS74 KLUB 202003 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 203 PM CST Mon Feb 20 2023 TXZ021>023-027-028-210000- /O.NEW.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/ /O.CON.KLUB.WI.Y.0009.000000T0000Z-230221T0000Z/ Parmer-Castro-Swisher-Bailey-Lamb- Including the cities of Hart, Littlefield, Amherst, Farwell, Happy, Dimmitt, Olton, Tulia, Bovina, Muleshoe, and Friona 203 PM CST Mon Feb 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts up to 45 mph. For the High Wind Watch, southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Bailey, Lamb, Castro, Parmer, and Swisher Counties. * WHEN...For the Wind Advisory, until 6 PM CST this evening. For the High Wind Watch, from Wednesday afternoon through Wednesday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ TXZ024>026-029>044-210000- /O.NEW.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/ Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Cochran-Hockley- Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent- Stonewall- Including the cities of Matador, Brownfield, Old Glory, Quitaque, Tahoka, Silverton, Guthrie, Sundown, Lockney, Lake Alan Henry, Ralls, Plainview, Cee Vee, Spur, Plains, Turkey, Wolfforth, Denver City, Slaton, Morton, Paducah, ODonnell, Levelland, Hale Center, Crosbyton, Post, Meadow, Whiteface, Dumont, Childress, New Home, Roaring Springs, Wellman, Jayton, Floydada, Dickens, Aspermont, Lubbock, Memphis, and Kirkland 203 PM CST Mon Feb 20 2023 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph possible. * WHERE...The South Plains, Rolling Plains, and the extreme southern Texas Panhandle. * WHEN...From Wednesday afternoon through Wednesday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ CWA
227 WWUS74 KLUB 210004 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 604 PM CST Mon Feb 20 2023 TXZ021>023-027-028-211200- /O.EXP.KLUB.WI.Y.0009.000000T0000Z-230221T0000Z/ /O.CON.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/ Parmer-Castro-Swisher-Bailey-Lamb- Including the cities of Friona, Happy, Bovina, Muleshoe, Littlefield, Amherst, Olton, Tulia, Hart, Dimmitt, and Farwell 604 PM CST Mon Feb 20 2023 ...HIGH WIND WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON AND WEDNESDAY EVENING... ...THE WIND ADVISORY FOR MONDAY EVENING HAS EXPIRED... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...The South Plains, Rolling Plains, and extreme southern Texas Panhandle. * WHEN...Wednesday afternoon and evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...A wind advisory is likely to be issued for Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ TXZ024>026-029>044-211200- /O.CON.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/ Briscoe-Hall-Childress-Hale-Floyd-Motley-Cottle-Cochran-Hockley- Lubbock-Crosby-Dickens-King-Yoakum-Terry-Lynn-Garza-Kent- Stonewall- Including the cities of Old Glory, Ralls, Dickens, Brownfield, Sundown, Whiteface, Plains, Childress, Plainview, ODonnell, Roaring Springs, Aspermont, Cee Vee, Memphis, Wolfforth, Meadow, Guthrie, Denver City, Kirkland, Slaton, Levelland, Hale Center, Quitaque, Lake Alan Henry, Silverton, Tahoka, Dumont, Crosbyton, Lockney, New Home, Lubbock, Spur, Floydada, Morton, Matador, Paducah, Turkey, Jayton, Post, and Wellman 604 PM CST Mon Feb 20 2023 ...HIGH WIND WATCH REMAINS IN EFFECT WEDNESDAY AFTERNOON AND WEDNESDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...The South Plains, Rolling Plains, and extreme southern Texas Panhandle. * WHEN...Wednesday afternoon and evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...A wind advisory is likely to be issued for Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ 26
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Feb 20, 5:25 AM CST, 5 hours 4 minutes earlier.
Area forecast discussion, Feb 20, 5:25 AM CST, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 525 AM CST Mon Feb 20 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 323 AM CST Mon Feb 20 2023 The forecast area will be under confluent mid and upper level flow today and tonight with a broad upper trough anchored by a low over Hudson Bay extending southward to the northern and central Great Plains eastward to the mid-Atlantic and New England and an upper low located just off the coast of Baja California. The fairly tight mid level height gradient suggests the potential for a wind advisory level winds across at least a the forecast area. However, progged soundings suggest mixing to around 750-725 mb that only taps into wind speeds of about 35 kts, and that is only if extensive cirrus streaming overhead will allow for that much mixing. Satellite imagery indicates that the amount of cirrus upstream will likely stay thick and extensive through the afternoon. Those two pretty big negatives are enough to favor the lower end of MOS guidance at this time and keep wind speeds capped at 30 mph this afternoon. A mild start to the day combined with healthy west winds and their downslope component to warming will push temperatures well above average for the date. MOS highs have underperformed the last couple of days relative to the NBM mainly due to the extent of cloud cover, and it looks like that should be the case again today. Only partial decoupling of the boundary layer is expected to occur tonight. That will mean west winds staying on the breezy side, and when coupled with the continuation of extensive cirrus, will lead to another mild night. && .LONG TERM... (Tuesday through Sunday) Issued at 323 AM CST Mon Feb 20 2023 Southwest flow aloft will return on Tuesday ahead of an approaching upper level trough. Surface cyclogenesis to our north will lead to strong southwest winds with speeds generally of 20-35 mph with higher gusts in the afternoon. Large scale lift will increase as notably strong divergence aloft from a strengthening anticyclonically curved jet moves over West Texas during the day. Along with a supply of Pacific moisture, rain chances will increase early Wednesday morning for most of the area with the best chances in the southern Rolling plains. The surface pressure gradient will continue to tighten on Wednesday as the shortwave trough quickly moves east and a broad trough base with 500 mb winds forecast around 120 knots moves towards the Texas Panhandle. Warm temperatures and strong insolation from clear skies will allow mixing heights to rise to around 700 mb (700 mb winds of about 60 knots) and transport stronger winds to the surface leading to sustained winds of 30-40 mph with gusts up to 60 mph. Wednesday night will remain breezy but Thursday weather will be much quieter with drastically calmer winds and mild temperatures due to weaker southwest flow aloft. Quiet weather is expected on Friday and through the weekend with mild temperatures and low chances of precipitation. && .AVIATION... (12Z TAFS) Issued at 523 AM CST Mon Feb 20 2023 West winds to increase and become gusty mid to later morning and persist through the afternoon. Some minor restriction to visibility due to blowing dust will be possible. Otherwise, VFR conditions can be expected through the TAF period. && .FIRE WEATHER... Issued at 323 AM CST Mon Feb 20 2023 Elevated fire weather conditions are likely to develop for at least a part of the South Plains area this afternoon as west winds increase to in excess of 20 mph at the 20-foot level and as relative humidity falls to around 25 percent. At this time the expectation is that cirrus will remain extensive enough to limit mixing and thus limit peak wind speeds and any over-performance in this regard would mean an expanded area of elevated conditions. Will issue a Fire Danger Statement for this afternoon for most of the extreme southern Panhandle and northern South Plains where elevated conditions are most likely to be met. Elevated to critical fire weather conditions are likely on Tuesday and Wednesday as strong southwest winds will increase to speeds of 20-30 mph on Tuesday and 30-40 mph on Wednesday. Partly cloudy skies on Tuesday may limit vertical mixing to some degree but mixing heights are still forecast to reach 700 mb and transport stronger winds to surface (700 mb winds progged at around 50 knots). Clear skies on Wednesday will allow boundary layer mixing to reach its full potential and lead to even stronger surface speeds as 700 mb winds increase up to around 60 knots. However, RH values of 20-30% on Tuesday and 20-25% on Wednesday, could limit the risk of widespread fire potential. Fuels are forecast to be around the 80th percentile in the southeast Texas Panhandle and the majority of the Rolling Plains with values closer to the 65th percentile on the Caprock. There is a chance of rain for most areas on Wednesday morning, especially in the Rolling Plains and the southern South Plains. Forecast rain totals currently range from nothing to a couple hundreths of an inch on the Caprock and southeast Texas Panhandle and up to a couple tenths of an inch in the southeastern Rolling Plains. Any measurable rainfall may improve fuel moisture ahead of the stronger winds in the afternoon, leading to a lower fire threat on for those locations. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday morning through Tuesday evening for TXZ021>037-039>042. && SHORT TERM...07 LONG TERM....17 AVIATION...07
Hazardous weather outlook, Feb 20, 3:39 AM CST, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 339 AM CST Mon Feb 20 2023 TXZ021>044-210945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 339 AM CST Mon Feb 20 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Elevated fire weather conditions are expected to develop across the extreme southern Panhandle and northern South Plains, and a Fire Danger Statement has been posted for those areas for this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Warm, dry, and very windy conditions are expected to develop both Tuesday and Wednesday. Each day will have a risk for critical fire weather conditions and high winds. A Fire Weather Watch has been issued for Tuesday afternoon for all of the South Plains area except the southern Rolling Plains.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:45 AM CST | Fire Weather Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 15 more | 23 hr |
| Feb 20, 2:03 PM CST | High Wind Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 37 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.